Treatment of warfarin-associated coagulopathy: a physician survey. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • STUDY OBJECTIVES: (1) To determine physician preferences in the management of warfarin-induced excessive anticoagulation (AC); and (2) to assess compliance with the American College of Chest Physicians (ACCP) guidelines for the reversal of excessive AC. DESIGN: Cross-sectional physician survey. PARTICIPANTS: Members of the Canadian Society of Internal Medicine practicing in Ontario, Canada. MEASUREMENTS AND RESULTS: Physicians were asked to provide management preferences in six clinical scenarios describing warfarin-induced excessive AC. The scenarios represent various combinations of international normalized ratio (INR) value, treatment setting, and presence and severity of bleeding. In scenarios with INRs < 5.2 without bleeding, conservative approaches complying with the ACCP guidelines, such as withholding warfarin or reducing its dose, were most common. In scenarios with high INRs (ie, > 7.1) and/or bleeding, the selection of vitamin K in any form ranged between 71% and 82%. However, compliance with the ACCP-recommended doses and the routes of vitamin K administration ranged from 1 to 10%. In five of the six scenarios, subcutaneous injection, a route not recommended by the ACCP, was the most common method of vitamin K delivery. CONCLUSIONS: Physician preferences for the reversal of warfarin-induced excessive AC were highly variable and, in most cases, did not follow the recommendations of the ACCP consensus guidelines. Furthermore, the widespread reported use of subcutaneous vitamin K is concerning because this route of vitamin K administration has been demonstrated to be less effective than IV administration of vitamin K. These findings highlight the need for randomized controlled trials to compare the efficacy of different routes of administration of vitamin K for warfarin-associated coagulopathy.

publication date

  • December 2001

published in